Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 23, NWS Midland/Odessa, TX

May 12, 2010Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2010, 10:31 PM CDT for Ector County, Midland County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2010, 10:31 PM CDT (03:31 UTC)
Expired
May 12, 2010, 11:30 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.5 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2954 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:34 PM CDT, 57 minutes earlier.

Area forecast discussion, May 12, 9:34 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CDT WED MAY 12 2010

.UPDATE...
UPDATE TO INCREASE POPS FURTHER WEST AND LOWER OVERNIGHT LOWS A
LITTLE. ALSO WILL ALLOW THE RED FLAG WARNING TO EXPIRE.

&&

.DISCUSSION...
A LARGE UPPER TROUGH CONTINUED TO EJECT EAST/NORTHEASTWARD ACROSS
THE CENTRAL/SOUTHERN ROCKIES THIS EVENING.  MEANWHILE...A DRYLINE
THAT SURGED WEST AND NORTHWESTWARD THROUGH THE PERMIAN BASIN HALTED
ACROSS THE NORTHERN PERMIAN BASIN AND UPPER TRANS PECOS...AND WAS
NOW BEGINNING TO PUSH EAST.  A MOIST UNSTABLE AIRMASS WAS ALONG AND
EAST OF THE DRYLINE WITH SBCAPES OF 2000-3000 J/KG...WHILE 0 TO 6 KM
BULK SHEAR WAS 45 TO 55KT.  THE INCREASE IN LOW LEVEL CONVERGENCE
ALONG THE NOW EASTBOUND DRYLINE WAS RESULTING IN THE DEVELOPMENT OF
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE DURING THE NEXT
SEVERAL HOURS.  THINK ADDITIONAL STORMS WILL DEVELOP OVER THE
PERMIAN BASIN AS THE DRYLINE PROGRESSES EASTWARD OVERNIGHT.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

FURTHER NORTH...SURFACE PRESSURE RISES WERE INCREASING OVER
SOUTHEAST COLORADO AND THE TEXAS AND OKLAHOMA PANHANDLES BEHIND A
COLD FRONT.  THINK THE FRONT WILL RUSH SOUTH OVERNIGHT...PRETTY MUCH
IN LINE WITH THE LATEST NAM.  TWEAKED LOW TEMPERATURES DOWNWARD A
LITTLE...MAINLY OVER THE NORTH.

&&

.FIRE WEATHER...
ALTHOUGH ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST IN
THE GUADALUPE MOUNTAINS FOR ANOTHER HOUR OR SO...WINDS WILL BEGIN TO
DIMINISH THERE TOO AND ALLEVIATED FIRE WEATHER CONDITIONS.
THEREFORE...WILL ALLOW THE RED FLAG WARNING TO EXPIRE.  A COLD FRONT
WILL MOVE SOUTH TO THE PECOS RIVER OVERNIGHT...WITH POOR RECOVERY
ALONG AND AHEAD OF IT...AND GOOD TO EXCELLENT RECOVERY BEHIND IT.

VERY LOW MINIMUM AFTERNOON RH/S ARE AGAIN EXPECTED ALONG AND WEST OF
THE PECOS RIVER THURSDAY AFTERNOON...HOWEVER WIND SPEEDS WILL NOT BE
AS STRONG AND CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              52  74  54  69  /  40  20  50  50
CARLSBAD NM                44  81  55  74  /   0  10  40  40
DRYDEN TX                  61  92  68  86  /  20  20  40  40
FORT STOCKTON TX           57  89  61  79  /  20  10  40  50
GUADALUPE PASS TX          52  75  51  70  /   0  10  30  30
HOBBS NM                   44  77  54  69  /  10  10  50  50
MARFA TX                   42  83  50  81  /   0  10  30  30
MIDLAND INTL AIRPORT TX    50  78  56  71  /  30  20  50  50
ODESSA TX                  51  79  57  71  /  30  20  50  50
WINK TX                    49  86  60  77  /  10  10  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, May 12, 9:25 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT WED MAY 12 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
925 PM CDT WED MAY 12 2010 /825 PM MDT WED MAY 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE PERMIAN BASIN EAST
OF A SEMINOLE...KERMIT...FORT STOCKTON LINE. A FEW OF THE STORMS COULD
BE SEVERE ACROSS THE PERMIAN BASIN EAST OF A SEMINOLE...KERMIT...
AND IRAAN LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE THREAT. OTHER STORMS ACROSS THE PERMIAN BASIN WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. THE MAIN
CONCERNS WITH THESE STORMS WILL BE HEAVY RAIN AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PERMIAN BASIN
THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 8:22 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT WED MAY 12 2010

TXZ046-130145-
DAWSON-
822 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING DAWSON COUNTY UNTIL 845 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF INTENSIFYING THUNDERSTORMS THAT WERE LOCATED
FROM NEAR PATRICIA...TO NEAR LAMESA...TO JUST SOUTH OF
ODONNELL...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN.

PEOPLE IN DAWSON COUNTY...INCLUDING THE CITY OF LAMESA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

&&
Special weather statement, May 12, 9:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT WED MAY 12 2010

TXZ050-060-061-130300-
ANDREWS-WINKLER-ECTOR-
916 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR A LINE OF STRONG THUNDERSTORMS
AFFECTING ANDREWS...ECTOR...AND EASTERN WINKLER COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
INTENSIFYING FROM NEAR NOTREES...TO 7 MILES NORTHWEST OF
GOLDSMITH...5 MILES SOUTHEAST OF ANDREWS...MOVING NORTHEAST AT 30
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN.

PEOPLE IN SOUTHEASTERN ANDREWS...NORTHWESTERN ECTOR...AND EASTERN
WINKLER COUNTIES...INCLUDING THOSE NEAR ANDREWS...GOLDSMITH AND
NOTREES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

&&
Special weather statement, May 12, 9:21 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT WED MAY 12 2010

TXZ050-060-061-130300-
ANDREWS-WINKLER-ECTOR-
921 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR A LINE OF STRONG THUNDERSTORMS
AFFECTING ANDREWS...ECTOR...AND EASTERN WINKLER COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF THUNDERSTORMS INTENSIFYING FROM NEAR
NOTREES...TO 7 MILES NORTHWEST OF GOLDSMITH...TO 5 MILES SOUTHEAST
OF ANDREWS...MOVING NORTHEAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN.

PEOPLE IN SOUTHEASTERN ANDREWS...NORTHWESTERN ECTOR...AND EASTERN
WINKLER COUNTIES...INCLUDING THOSE NEAR ANDREWS...GOLDSMITH AND
NOTREES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

&&
Special weather statement, May 12, 9:44 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT WED MAY 12 2010

TXZ045-046-050-051-130315-
GAINES-ANDREWS-DAWSON-MARTIN-
944 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON AND NORTHWESTERN MARTIN
COUNTIES UNTIL 1015 PM CDT...

A THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS
WAS LOCATED 10 MILES SOUTHWEST OF PATRICIA AT 943 PM CDT...MOVING
NORTHEAST AT 35 MPH.
Special weather statement, May 12, 9:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT WED MAY 12 2010

TXZ068-075-130330-
CRANE-PECOS-
946 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CRANE AND NORTH CENTRAL PECOS COUNTIES UNTIL 1030 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF IMPERIAL AT
945 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH.

PEOPLE IN CRANE AND NORTH CENTRAL PECOS...INCLUDING THOSE NEAR
IMPERIAL AND CRANE SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:32 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector58 min
May 12, 10:16 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton59 min
May 12, 10:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Martin59 min
May 12, 11:13 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland47 min
May 12, 11:25 PM CDTSevere Thunderstorm WarningMAFBorden, Howard35 min
May 12, 11:35 PM CDTSevere Thunderstorm WarningMAFUpton55 min
May 12, 11:39 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin111 min
May 12, 11:58 PM CDTAreal Flood AdvisoryMAFHoward2 hr
May 13, 12:24 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 13, 12:32 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland43 min
May 13, 1:04 AM CDTAreal Flood AdvisoryMAFReagan, Upton116 min
May 13, 1:13 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell47 min
May 13, 1:26 AM CDTSevere Thunderstorm WarningMAFReagan, Upton64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.